Winter Storm, Owen
- When
- December 4, 10:44 PM EST to December 5, 3:00 AM EST
- Where
- Owen forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.520, -84.828 (the zone’s center; the record gives no point)
Low pressure moved across the Tennessee Valley overnight on the 4th and into the morning of the 5th. A swath of moderate to heavy snow moved across northern Kentucky, producing 3 to 6 inches of accumulation.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Low pressure moved across the Tennessee Valley overnight on the 4th and into the morning of the 5th. A swath of moderate to heavy snow moved across northern Kentucky, producing 3 to 6 inches of accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 4, 8:55 PM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
855 PM EST WED DEC 4 2002
BASED ON REPORTS OF 2 TO 3 INCHES OF SNOW IN CARROLL AND OWEN
COUNTIES ...WILL UPGRADE ADVISORY TO A WARNING FOR PARTS OF NRN KY
AND S CNTRL OHIO FOR 3 TO 6 INCHES. FOR CVG AND POINTS NEAR
CHILLICOTHE...WILL GO 2 TO 4. FOR POINTS NORTH OF THIS
(WILMINGTON...LEBANON AND COLUMBUS...WILL GO AROUND 2 INCHES.
.ILN...WINTER STORM WARNING ZONES KYZ089-090-094>100
OHZ079-081-082-088 THROUGH 7 AM EST.
WINTER WEATHER ADVISORY ZONES INZ073>075-080-KYZ091>093
OHZ063>065-073-074-077-078-080.
HICKMANINZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 504 AM EST WED DEC 4 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE... A SYSTEM WILL TRACK SOUTH OF THE OHIO VALLEY AND BRING FROM 1 TO 3 INCHES OF SNOW ALONG THE OHIO RIVER AND IN SOUTH CENTRAL OHIO. A WINTER WEATHER ADVISORY HAS BEEN POSTED FOR PORTIONS OF KENTUCKY AND SOUTHERN OHIO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOWFALL TOTALS WILL BE APPRECIATED ON THURSDAY MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324537, 5324539, 5324536, 5324542, 5324535, 5324545, 5324544, 5324543, 5324538, 5324434, 5324541, 5324540.